• Is there something one can take with levothyroxine to make it work better?

    Asked by SMT4 on Monday, March 25, 2013

    Is there something one can take with levothyroxine to make it work better?

    I have been having mood swings since the doctor readjusted my medication. He ran levels and said everything looks good. I am suppressed at 0.01 which is really good (he says). However, my moods are not like they use to be. I would say I am more agitated, irritated, more emotional then normal, with muscle aches, joint aches, fatigue and headaches. This has been the case since the doctor adjusted the medication and told be to give it time to work; 4 months. I couldn't make it to the four months so here I am trying to keep night shift hours, and work fulltime and figure out how to get the doctor to see and hear that I think I am over suppressed and need adjustment. My doctors response is night shift is trying on the body. I get that and understand. HE tells me I am not as young as I use to be. I tell him no person is after cancer. But this is just not right.
    So my question is there something any of you out there take with your levothyroxine that helps you with maintaining energy ?

    10 Answers from the Community

    10 answers
    • carm's Avatar

      If you need energy, try Vitamin B12. They are available in Easy Melt form at some drug stores and Wal-Mart. 2000 IU should help. I take one everyday and they do boost the energy. Best of luck to you, Carm RN.

      over 3 years ago
    • nancyjac's Avatar

      Actually, it may be what you taking that is causing the problem, not what you are not taking. I've taken levothyroxine for years. I've never had any of the side effects you describe. Are there other meds you are taking that could account for the mood swings and aches? I'm a bit confused about your situation. You say your TSH is .01 but that you didn't make it to four months? Do you mean that is is TSH level while you are no longer taking levothyroxine? What do you mean by over suppressed? Levothyroxine does not suppress TSH, it enhances it. It is a hormone replacement for T4.

      There are a number of supplements and medications that can interfere with levothyroxine absorption including calcium and fiber. I take mine first thing in the morning on an empty stomach and do not take any other meds or supplements for 4 hours.

      over 3 years ago
    • GregP_WN's Avatar

      I have thyroid issues after having radiation on my neck again. Second time in 24 years. My thyroid levels got messed up too. I am on levothyroxine too, I don't feel anything from it. If my levels didn't get checked, I wouldn't know I needed it or if I was taking too much. My only issue since taking it 3 years ago when I started, is that they bumped my rate up. But I still can't tell that Im taking it.

      over 3 years ago
    • Carolina18's Avatar

      Hello, SMT4: I feel what you are going through because you are not alone. If you are taking generic levothyroxine, that just may not work for you because of the degree of variances allowed in generics. However, if you are taking a brand name, it could be the binders in that brand that are affecting you. For example, I was switched from Synthroid to Levoxyl, and I have handled this brand better physically and emotionally. Also, when a dosage is changed, it does take time for our body to react to the change, and for me, it was never soon enough. Our female hormones also come into play for us. It's like having a "double dose" of the emotional roller coaster. My sleep stopped immediately after my thyroidectomy and that is still a problem for me. Your doctor does want to keep your TSH suppressed to (or on the hyperthyroid side) to keep any cancer cells from growing. After 8 years, I am still suppressed but not like I was originally. I also agree with another answer that there may be some other medications or vitamins that are negating the effects of your levothyroxine if you are not waiting for a longer time period before taking other meds. My original doctor would just tell me "You may not feel very good for about 6 weeks". What a joke that was. He could not tell me what that meant, but I do believe it is different for everyone. It took me 2 years to really feel some normality. Good Luck to you.

      over 3 years ago
    • SueRae1's Avatar

      I was diagnosed with Hypothyroidism and was taking levothyroxine for several years before I started treatment. What levels is your doctor looking at? In addition to your over all TSH, there are T3, T4, and conversion T3 to T4 conversion rates that need to be monitored. You TSH can be great, but if any of the other rates are off it can effect how you feel. My last dosage increase was due to a bad conversion rate.

      Your issues may also have to do with the fact that you are not managing your energy and doing too much. It takes awhile for the body to get back to normal, if there is a normal, after treatment. And yes there are many studies that have shown that the night shift is very stressful on the body;.

      over 3 years ago
    • emsavard's Avatar

      You may want to discuss Cytomel with your doctor. It is more of a quick release of hormones and may make your days a bit better. I agree with nancyjac you may have to be extremely careful in the taking of your medication to have 1005 absorption.

      over 3 years ago
    • hiho's Avatar

      I too am suppressed and currently at .01. I had similar trouble with levothyroxine. Much like you are describing. I have had much better success with levoxyl. I also have had muscle aches and pains, they tell me it is Fibromyalgia caused from being hyperthyroid for so long and basically I have to put up with a certain amount of it because I have to stay suppressed for at least a couple more years to prevent recurrence. Good luck to you. Try to have your doctor change the brand you use and you will probably experience some relief.

      over 3 years ago
    • LindaD@StF's Avatar

      Always check with your endocrinologist about your thyroid function. You may need more than just TSH tested, as SueRae1 has explained. You might also need a switch to Armour Thyroid instead of levothyroxine. It is bad medicine to diagnose based on a few details online.
      For fatigue in cancer, there is current research that shows ginseng may be of benefit. here is a link: http://www.mayoclinic.org/news2012-rst/6907.html
      Also, exercise, such as the Livestrong at the Y program, can help with mood and fatigue.
      You may want to ask If Cymbalta is right for you, it can help with mood, aches and pains and headaches. it is approved for chemo induced peripheral neuropathy too.

      over 3 years ago
    • SMT4's Avatar

      Thank you all for your responses. They all have given me insight. I have been on cytomel before. I went ahead scheduled and have an appt. with my endo Thurdsay about possibly doing the combo therapy of cytomel and levo. I do use the generic of levothyroxine not becuase I want to but becuase that is how it was prescribed. I just requested name brand so hopefully that will improve things.

      over 3 years ago
    • Tracy's Avatar

      Hi, It used to be a bigger problem with generic mediation than it is currently so I wouldn't be quick to blame it on this. Thyroid replacement for cancer needs to be higher than normal replacement and yes it can make you nervous and jumpy. You need to take it at your morning (evening if you work nights). I know when mine is too high because I get really "twitchy" and irritable.
      Another joy of being a survivor that gets overlooked is a subtle form of "PTSD" that is easy to overlook. I do take an anti anxiety medication to help me sleep and I have found in heavy stress that deep breathing really helps. Knowing your bodies response to things is an important part of living on thyroid replacement. Let me know if I can help - Tracy

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more diffuse sclerosis questions.  Also, don't forget to check out our Diffuse Sclerosis page.